Dermatologists and pharmacists are calling for consistent patient advice on the use of topical corticosteroids.
WITH THE DEVELOPMENT of an Australian consensus statement, Dr Saxon Smith is calling for a consistent approach to patient advice on the use of topical corticosteroids (TCS) in paediatric eczema. Dr Smith, speaking at The Australasian College of Dermatologists’ (ACD) Annual Scientific Meeting in Adelaide on the weekend, revealed that misinformation on TCS is leading to unnecessary concerns amongst parents and patients, despite it being the most effective treatment available.
Dr Smith a dermatologist at the Royal North Shore Hospital of Sydney says: “Eczema poses a significant burden on families. We need to make every effort to treat it as effectively and as quickly as possible. Up to 30% of Australian children are affected by atopic eczema and TCS remain a critical mainstay in its treatment, as too are general skin measures such as soap-free wash, regular moisturisers and cooler, shorter baths and showers. The difficulty is that there is a significant amount of misinformation surrounding TCS and, as a result, patients have a fear of using them.”
Dr Smith explained that all healthcare professionals involved in a patient’s TCS treatment play a vital role in delivering patient care and achieving the best clinical outcomes.
“As healthcare professionals, we need a unified message on TCS advice and treatment across dermatologists, general practitioners and pharmacists – from the guidelines we follow and the advice we offer, to the instructions printed on-pack. The role of pharmacists cannot be underestimated. Pharmacists play an integral role in the healthcare system and are the final interaction with the patient, so they are well placed to help educate customers about the appropriate and effective use of TCS and debunk the myths circling in the community.”
Research conducted over the last five years, revealed that inaccurate or out of date advice from a number of sources is adding to ‘topical corticosteroids phobia’, the term given to concerns about TCS.
“As this new consensus statement highlights, TCS medications have excellent safety profiles. However, they can be underutilised in children with atopic eczema because of common misconceptions about the adverse effects of these medications including skin thinning, hypopigmentation, and hypertrichosis.”
“We must accurately advise patients to ensure the best outcomes. One of the most common fears of parents is that TCS might ‘thin the skin’ or harm their child, however, previously published Australian research has demonstrated no evidence of skin thinning when TCS are used in children with eczema under the supervision of their doctor. This still remains a common misconception which was reflected in our recent study, that showed that 45% or more of pharmacists thought that ‘skin thinning’ was the most common side effect of TCS1,” says Dr Smith.
Community pharmacist Nick Logan, of Nick Logan Pharmacist Advice in Artarmon, Sydney, said the often quoted ‘use sparingly’ advice when discussing TCS is unfounded but is still deep-seated amongst some pharmacists.
“At the end of the day, whether you’re a dermatologist, GP or pharmacist, you want the best possible health outcomes for your patient. Evidence shows us that the correct application of TCS is a core component of therapy in children affected by atopic eczema,” commented Mr Logan.
Dr Smith concluded, “In order to change attitudes towards TCS, it’s important that we take a multi-disciplinary and collaborative approach to tackle the issues and challenge the myths. This new consensus statement is definitely a step in the right direction and an excellent resource for evidence based education.”
1. Assessment of Pharmacists’ knowledge about use of topical corticosteroids in atopic dermatitis: pre and post continuing professional development education. Smith SD, Lee A, Blaszczynski A and Fischer G.